Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 145, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 30, 2012, 5:26 PM CDT for Sumter County, Alabama. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2012, 5:26 PM CDT (22:26 UTC)
- Expired
- May 30, 2012, 6:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Sumter County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 5:30 PM CDT | TSTM WND DMG | Boyd, AL | SEVERAL TREES DOWN IN THE COMMUNITY OF BOYD. |
| May 30, 5:32 PM CDT | HAIL 0.88 | Boyd, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
405
WUUS54 KBMX 302226
SVRBMX
ALC119-302300-
/O.NEW.KBMX.SV.W.0145.120530T2226Z-120530T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT WED MAY 30 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 600 PM CDT
* AT 526 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOYD...OR 9
MILES NORTHWEST OF LIVINGSTON...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...EMELLE...THE UNIVERSITY OF WEST ALABAMA...EPES...
BLUFFPORT AND SUMTERVILLE.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 17 THROUGH 23...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3274 8838 3282 8813 3271 8809 3270 8811
3269 8811 3268 8808 3264 8807 3264 8808
3260 8806 3254 8840
TIME...MOT...LOC 2226Z 253DEG 13KT 3265 8831
$$
272 follow-up statements
287
WWUS54 KBMX 302238
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CDT WED MAY 30 2012
ALC119-302300-
/O.CON.KBMX.SV.W.0145.000000T0000Z-120530T2300Z/
SUMTER AL-
538 PM CDT WED MAY 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SUMTER COUNTY UNTIL 600 PM CDT...
AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BOYD...OR 7 MILES NORTHWEST OF LIVINGSTON...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...THE UNIVERSITY OF WEST ALABAMA...BLUFFPORT...EPES AND
SUMTERVILLE.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 17 THROUGH 23...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3274 8838 3282 8813 3271 8809 3270 8811
3269 8811 3268 8808 3264 8807 3264 8808
3260 8806 3254 8840
TIME...MOT...LOC 2239Z 283DEG 11KT 3264 8828
$$
27!131
WWUS54 KBMX 302251
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT WED MAY 30 2012
ALC119-302300-
/O.CON.KBMX.SV.W.0145.000000T0000Z-120530T2300Z/
SUMTER AL-
551 PM CDT WED MAY 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SUMTER COUNTY UNTIL 600 PM CDT...
AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BOYD...OR NEAR LIVINGSTON...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...THE UNIVERSITY OF WEST ALABAMA...BLUFFPORT AND EPES.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 17 THROUGH 23...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3274 8838 3282 8813 3271 8809 3270 8811
3269 8811 3268 8808 3264 8807 3264 8808
3260 8806 3254 8840
TIME...MOT...LOC 2251Z 283DEG 11KT 3263 8824
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:28 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 30, 3:28 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT WED MAY 30 2012 .DISCUSSION... LINE OF STRONG TO SEVERE STORMS DEVELOPING ALONG THE MISSISSIPPI RIVER THIS AFTERNOON ASSOCIATED WITH A SHORT WAVE TROUGH ALOFT. CURRENT RUC ANALYSIS HAS THE ATMOSPHERE ACROSS CENTRAL ALABAMA MUCH DRIER AND MORE STABLE THAN AREAS WEST. CORFIDI VECTORS PUSH THIS DEVELOPING LINE EASTWARD...BUT A WEAKENING IS ANTICIPATED AS IT APPROACHES THE ALABAMA STATE LINE. THE MOISTURE AND INSTABILITY AXIS WAS EVIDENT ON THE LATEST VISIBLE SATELLITE IMAGERY FROM NORTHWEST MISSISSIPPI INTO FAR SOUTHWEST ALABAMA. THEREFORE...SOME DEVELOPMENT ANTICIPATED ON THE SOUTHERN END OF THE LINE TOWARDS THE INSTABILITY WHICH MAY INCH NEAR PICKENS...SUMTER...MARENGO COUNTIES AND VICINITY THIS EVENING. WILL MONITOR THE MESOSCALE CLOSELY BEFORE AFTERNOON ISSUANCE FOR POSSIBLE UPDATES FOR WESTERN SECTIONS. THE LATEST MODEL SUITE REMAINS VERY AGREEABLE WITH THE SYNOPTIC EVOLUTION. A SERIES OF WEAKER UPPER IMPULSES TRAVERSE THE REGION AHEAD OF THE MAIN TROUGH THURSDAY NIGHT. THE EXACT EVOLUTION OF THUNDERSTORM DEVELOPMENT ON THURSDAY IS A BIT TRICKY DUE TO THESE IMPULSES AND LEFTOVER BOUNDARIES FROM TODAY'S CONVECTION WEST. MID LEVEL LAPSE RATES INCREASE LATE THURSDAY AFTERNOON...MODERATE INSTABILITY PRESENT AS WE WILL BE IN THE WARM SECTOR BY AFTERNOON. DOWNDRAFT CAPE IS IMPRESSIVE. THEREFORE...WILL INCREASE THE SEVERE THREAT FOR CENTRAL ALABAMA ON THURSDAY. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...FOLLOWED BY LARGE HAIL AND THEN LOCALLY HEAVY RAINFALL. THE OVERALL ATMOSPHERE IS NOT GREATLY CONDUCIVE TO TORNADO DEVELOPMENT BUT STORM INTERACTIONS MAY PLAY A ROLE. WILL MENTION TORNADO THREAT AS LOW. EXPECT COVERAGE AND INTENSITY TO INCREASE BY LATE AFTERNOON INTO THE EVENING HOURS. THE GREATEST SEVERE THREAT TIMING APPEARS TO COME BETWEEN 6 PM AND 6 AM THURSDAY NIGHT...BUT A SLIGHT WEAKENING IS EXPECTED LATE EVENING WITH THE LOSS OF DAYTIME HEATING. A LINGERING STRONG TO SEVERE STORM MAY BE PRESENT FRIDAY MORNING SOUTHEAST. ONCE AGAIN...THE MESOSCALE BOUNDARIES WILL PLAY A ROLE AND THIS TIMING MAY HAVE TO ADJUSTED AS THINGS GET GOING. THE MODEL SUITE IS ALSO MUCH MORE AGREEABLE WITH THE COLD FRONTAL PASSAGE FRIDAY MORNING WITH MOST OF THE RAIN EXITING EASTWARD BY FRIDAY AFTERNOON. LOW POPS WERE INTRODUCED SUNDAY ONWARD ON THE PREVIOUS SHIFT. THIS APPEARS WARRANTED DUE TO THE FACT THAT THE MODEL CONSENSUS HAS THE EASTERN TROUGH PROVIDING MORE INFLUENCE AS THE RIDGE ALOFT SETS UP JUST TO OUR WEST. THE GFS HAS A WEAK FRONT STALLING OVER CENTRAL ALABAMA AS A FEW REINFORCEMENTS ARRIVE FROM THE NORTH. THE GFS ALSO HAS MUCH BETTER MEAN MOISTURE THAN THE ECMWF. THE ECMWF PUSHES THE FRONT FURTHER SOUTH AND DRIES THINGS OUT QUICKER. WILL LEAVE THESE POPS ON THE LOW END AT THIS TIME. ADDITIONALLY...WITH THE TROUGH PLAYING A LARGER ROLE...TEMPERATURES WILL NOT BE NEARLY AS HIGH AS I FORECAST YESTERDAY AND HAVE ALREADY BEEN ADJUSTED ACCORDINGLY. 75 && .AVIATION... 18Z TAF DISCUSSION. JUST BEFORE 18Z...WAS INTENTLY WATCHING DEVELOPMENTS AND TRENDS ASSOCIATED WITH THUNDERSTORM CLUSTER NEAR MS RIVER ON AR/MS STATE LINE. THAT CLUSTER SHOULD MOVE EAST OR SOUTHEAST THROUGH THE AFTERNOON...EVENTUALLY REACHING DRIER LOW LEVEL AIR. THIS DRYNESS SHOULD KEEP THOSE STORMS FROM REACHING CENTRAL ALABAMA...AND ONLY HIGH LEVEL (MORE THAN 12000 FEET) CONVECTIVE DEBRIS TYPE CLOUDS ARE EXPECTED TO RESULT HERE. THUS...I HAVE KEPT THE FORECASTS FOR CENTRAL ALABAMA TAF LOCATIONS DRY THROUGH THE NEXT 24 HOURS. THE DRIER LOW LEVEL AIR THAT HAS MIXED INTO CENTRAL ALABAMA WILL ALSO KEEP MOST (IF NOT ALL) AREAS FREE FROM FOG OVERNIGHT. THE STORM SYSTEM/COLD FRONT APPROACHING ON THURSDAY WILL EVENTUALLY BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL ALABAMA. THOSE RAIN CHANCES APPEAR TO START JUST BEYOND THE 24 HOUR VALID PERIOD OF THE CURRENT FORECAST. /61/ && .HYDROLOGY... A BRIEF PERIOD OF LOCALLY HEAVY RAINFALL IS POSSIBLE THURSDAY THROUGH FRIDAY. MOST LOCAL STREAMFLOWS ARE RUNNING ON THE LOW SIDE WHILE MAINSTEM RIVERS ARE ALSO RUNNING LOW. IT APPEARS AVERAGE RAINFALL WILL BE AROUND ONE HALF INCH...WHICH WILL BE BENEFICIAL TO ALL. THEREFORE...WIDESPREAD FLOODING CONCERNS ARE NOT ANTICIPATED BUT A FEW MINOR PROBLEM AREAS MAY DEVELOP IN POOR DRAINAGE ZONES. 75 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 91 66 76 56 / 10 40 80 40 10 ANNISTON 64 92 67 78 59 / 10 40 70 60 10 BIRMINGHAM 68 91 68 77 54 / 20 40 80 40 10 TUSCALOOSA 66 92 70 78 56 / 30 40 80 40 0 CALERA 68 92 68 79 58 / 20 40 70 60 10 AUBURN 69 92 69 81 62 / 20 30 60 60 10 MONTGOMERY 68 93 70 83 61 / 20 30 60 60 10 TROY 65 92 68 81 59 / 20 30 40 60 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 75/75/61
Hazardous weather outlook, May 30, 1:08 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT WED MAY 30 2012 ALZ011>015-017>050-311800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 108 PM CDT WED MAY 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A PERIOD OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ACROSS CENTRAL ALABAMA SOMETIME BETWEEN THURSDAY AFTERNOON AND FRIDAY MORNING. SEVERE STORMS MAY AFFECT THE NORTHERN OR WESTERN COUNTIES AS EARLY AS 3 PM THURSDAY...AND MAY LAST AS LATE AS 10 AM FRIDAY IN THE SOUTHEAST. HOWEVER...THE TIME OF THE GREATEST SEVERE THUNDERSTORM THREAT IS FROM AROUND 6 PM THURSDAY TO AROUND 6 AM FRIDAY. THE AREA WITH THE GREATEST SEVERE STORM THREAT IS FROM THE CITIES OF SELMA... ROCKFORD...AND ROANOKE...NORTH AND WESTWARD. THE PRIMARY THREAT IS DAMAGING STRAIGHT-LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THURSDAY INTO EARLY FRIDAY.
In the hours before
Special weather statement, May 30, 5:19 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT WED MAY 30 2012
ALZ030-302245-
SUMTER AL-
519 PM CDT WED MAY 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMTER COUNTY UNTIL 545
PM CDT...
AT 515 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYD...OR 10 MILES WEST OF LIVINGSTON...MOVING EAST
AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LIVINGSTON...
BOYD...
EMELLE...
THE UNIVERSITY OF WEST ALABAMA...
EPES...
&&
LAT...LON 3274 8838 3282 8813 3271 8809 3270 8811
3269 8811 3268 8808 3264 8807 3264 8808
3260 8806 3254 8840
TIME...MOT...LOC 2219Z 253DEG 13KT 3265 8834
27The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:28 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| May 29, 7:58 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| May 29, 8:29 PM CDT | Special Weather Statement | BMX | Blount | 31 min |
| May 29, 9:02 PM CDT | Special Weather Statement | BMX | Blount | 28 min |
| May 29, 9:22 PM CDT | Special Weather Statement | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair | 38 min |
| May 29, 9:25 PM CDT | Special Weather Statement | BMX | Winston | 50 min |
| May 29, 9:35 PM CDT | Special Weather Statement | BMX | Walker | 40 min |
| May 29, 9:52 PM CDT | Special Weather Statement | BMX | Talladega | 38 min |
| May 29, 9:59 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 46 min |
| May 29, 10:03 PM CDT | Special Weather Statement | BMX | Jefferson | 42 min |
| May 29, 10:12 PM CDT | Special Weather Statement | BMX | Walker | 48 min |
| May 29, 10:29 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 46 min |
| May 29, 10:42 PM CDT | Special Weather Statement | BMX | Calhoun, Clay, Cleburne, Coosa, Jefferson, Randolph and 2 more | 48 min |
| May 29, 11:11 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| May 29, 11:33 PM CDT | Special Weather Statement | BMX | Bibb, Chilton | 42 min |
| May 29, 11:58 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 32 min |
| May 30, 12:06 AM CDT | Special Weather Statement | BMX | Autauga, Dallas | 39 min |
| May 30, 12:07 AM CDT | Special Weather Statement | BMX | Chambers | 53 min |
| May 30, 12:53 AM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 52 min |
| May 30, 1:00 AM CDT | Special Weather Statement | BMX | Russell | 45 min |
| May 30, 5:19 PM CDT | Special Weather Statement | BMX | Sumter | 26 min |
| May 30, 6:15 PM CDT | Special Weather Statement | BMX | Marengo | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.